When hemolytic anemia be suspected in pediatric HIV infection?

Updated: Mar 05, 2020
  • Author: Delia M Rivera, MD; Chief Editor: Russell W Steele, MD  more...
  • Print
Answer

A high reticulocyte count indicates a good bone marrow response. When accompanied by a high indirect bilirubin level, hemolytic anemia should be suspected. In the setting of glucose-6-phosphate dehydrogenase (G6PD) deficiency, the use of sulfonamides, dapsone, or oxidant drugs can cause iatrogenic erythrocyte hemolysis. A low indirect bilirubin level indicates a response to acute blood loss or recent replacement of a necessary cofactor.

Disseminated intravascular coagulation and thrombotic thrombocytopenic purpura can cause hemolytic anemia and are associated with thrombocytopenia and fragmented RBCs on smears.

Although the prevalence of erythrocyte autoantibodies is high in HIV-infected patients, especially those with hypergammaglobulinemia, the rate of hemolysis by this mechanism is low.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!